Ask a doctor

Is Hemosiderin Stain on the Lower Leg Life Threating ?

Doctor Answers (3)

In the vast majority of cases no...just a sign of blood outside of the blood vessels

+1

and extraordinarily common as we grow older...and then add some varicose veins, a little high blood pressure or diabetes and maybe some old injury and you've got it...if you're younger there's a common condition called progressive pigmentary purpura that can lead to the same sort of change...but it tends to get better...the stasis pigmentation that comes on with time doesn't usually improve...but no harm...but there are rare instances where it's more important...generally when it comes on all of a sudden in the aftermath of a rash...
 


Las Vegas Dermatologist
5.0 out of 5 stars 7 reviews

Bronzing on the Lower Leg Often Not Serious

+1

Hemosiderin is one of many causes for lower leg pigmentation.  Most are of little concern, but in very rare circumstances can be associated with some unusual conditions.  However, these are very rare events.  Depending on the cause, there may be some treatments with different levels of success.  It would be easy enough to have it evaluated by a dermatologist.

With that being said, if it has been diagnosed as hemosiderin pigmentation already, and is not part of a larger constellation of symptoms, then there would not be much to worry about.

dw

Daniel I. Wasserman, MD
Naples Dermatologic Surgeon

Hemosiderin not life threatening

+1

Hemosiderin itself is not life threatening. It is caused by leaking of blood from vessels into the skin. May things can cause this. If you have leg swelling causing this you should have that evaluated. If it was caused by leg vein injections or trauma it is totally harmless to your health and is only a cosmetic problem. 

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.